Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Had bypass surgery. Developed aphasia due to negligence. Prescribed dilzem. Complains of swelling in foot and stomach gas

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hi Sir,

My father (age 57) underwent bypass surgery on 5th September last year. Due to negligence in the operation he developed symptom of aphasia. At present he is undergoing treatment for the aphasia as well as he is taking regular medicines prescribed by cardiac.
For the first three months after operation (till December last year) Dr. has referred him to take Dilzem 30mg and when we went for the second check-up in December he removed this tablet from the prescription. As we were not happy with the way they treated in our second visit, we decided to refer another Cardiac specialist for my father's treatment (December end). Our new doctor then referred my father to use Dilzem 60mg, three times a day and kept all the old medicines as it is.
Please help me to understand the following:-
1). What could be the reason to double the power of Delzim and does this high dose of delzim can affect my father's health in long run? Whether Delzim is a necessary medicine?
2). He usually complain of swelling in foot and stomach gas, please let me know if this can be a side-effect of this high power dose?

Thanks for helping me here
Posted Sun, 19 May 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend,
Welcome to Health Care Magic

     Diltiazem (Dilzem) is a calcium channel blocker... Calcium channel blockers are useful in Chest pain – especially variant angina (Prinzmetal type – atypical pain; from spasm; not related to effort) / They also help in reducing the heart rate and missed beats – especially supra ventricular arrhythmia / Also in the management of Blood Pressure...
     Generally a beta-blocker is routinely given after bypass surgery / if the patient has problem like bronchial asthma, they are contraindicated and Calcium Blockers are given.../ Also, if the angina is of Prinzmetal variety, this is the choice... / So, your doctor must be having a specific reason to start this...

     60 mg three times a day is not high dose / 120 or 180 mg daily is the usual starting dose / In a few people, they start on 30 mg – 2 or 3 times a day / check again in a few days; then step up, depending on symptom, blood pressure and heart rate / After adjusting the dose, it is generally changed to an extended release preparation to be taken once a day / The maximum recommended dose is 360 mg daily

     Swelling of feet may occur while taking Dilzem... It is generally due to dilatation of blood vessels / Sometimes from allergy / occasionally from depression of heart muscle function – if so, breathlessness and other symptoms will occur...

     ‘Stomach gas’ is less likely from Dilzem / The common side effect is times some discomfort or nausea may be seen.../ Generally gastric complaints are due to aspirin, which a routine in such situations...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Had bypass surgery. Developed aphasia due to negligence. Prescribed dilzem. Complains of swelling in foot and stomach gas 19 hours later
Thanks a lot sir for your quick response.
Things are now more clear to me. Please let me know what precaution I can take so as to make sure that power of these medicines remains low, I mean to say how we can make sure that my father recovers well from this problem.

Please let me know if there is a way to overcome side effects of Dilzem

Answered by Dr. Anantharamakrishnan 7 hours later
There is nothing to do on your part! The complications will not occur in everybody... Leave it to your doctors... they will adjust the dose, look for effects (heart rate, BP and so on) / and also look for side effects...

Aphasia - is most likely not due to negligence.. It is an occasional complication of the similar disease of blood vessels of the brain and/or clot busting drugs - at that time, saving the life and saving as much of heart tissue as possible, is the most important aim > so much so, one takes a reasonable is better to be saved and be alive with a disability ...

Relax / and try to keep him happy...
You take care of the social aspects
Doctors will take care of medical aspects..

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor